Research Repository

Diffusion about the mean drift location in a biased random walk

Codling, EA and Bearon, RN and Thorn, GJ (2010) 'Diffusion about the mean drift location in a biased random walk.' Ecology, 91 (10). 3106 - 3113. ISSN 0012-9658

[img]
Preview
Text
09-1729%2E1.pdf

Download (892kB) | Preview

Abstract

Random walks are used to model movement in a wide variety of contexts: from the movement of cells undergoing chemotaxis to the migration of animals. In a two- dimensional biased random walk, the diffusion about the mean drift position is entirely dependent on the moments of the angular distribution used to determine the movement direction at each step. Here we consider biased random walks using several different angular distributions and derive expressions for the diffusion coefficients in each direction based on either a fixed or variable movement speed, and we use these to generate a probability density function for the long-time spatial distribution. we demonstrate how diffusion is typically anisotropic around the mean drift position and illustrate these theoretical results using computer simulations. we relate these results to earlier studies of swimming microorganisms and explain how the results can be generalized to other types of animal movement. © 2010 by the Ecological Society of America.

Item Type: Article
Subjects: Q Science > QA Mathematics
Q Science > QH Natural history > QH301 Biology
Divisions: Faculty of Science and Health > Biological Sciences, School of
Faculty of Science and Health > Mathematical Sciences, Department of
Depositing User: Edward Codling
Date Deposited: 15 Sep 2011 12:32
Last Modified: 17 Aug 2017 18:18
URI: http://repository.essex.ac.uk/id/eprint/731

Actions (login required)

View Item View Item